Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 248, NWS Dodge City, KS

September 7, 2009Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 2009, 6:19 PM CDT for Ford County, Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2009, 6:19 PM CDT (23:19 UTC)
Expired
Sep 7, 2009, 7:00 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Ford County, KS

The radar

The Dodge City radar (KDDC), 17 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:24 PM CDTHAIL 15 N Minneola, KSMOST OF THE HAIL STONES ARE THE SIZE OF DIMES.
Sep 7, 7:09 PM CDTTSTM WND GST 6017 Ssw Dodge City, KSNICKEL SIZE HAIL WAS ALSO REPORTED.
Sep 7, 7:09 PM CDTHAIL 0.8817 Ssw Dodge City, KSTHUNDERSTORM WIND GUSTS WERE ESTIMATED AT 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 072319
SVRDDC
KSC057-080000-
/O.NEW.KDDC.SV.W.0248.090907T2319Z-090908T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT MON SEP 7 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 700 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL FORD COUNTY...OR 6 MILES NORTH
  OF MINNEOLA...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHWESTERN FORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3770 10014 3770 9974 3748 9991 3748 10020
TIME...MOT...LOC 2319Z 210DEG 6KT 3753 10003

$$

WRIGHT
1 follow-up statement
000 
WWUS53 KDDC 072342
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT MON SEP 7 2009

KSC057-080000-
/O.CON.KDDC.SV.W.0248.000000T0000Z-090908T0000Z/
FORD KS-
642 PM CDT MON SEP 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN FORD COUNTY...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER SOUTH CENTRAL FORD COUNTY...OR 8
MILES NORTH OF MINNEOLA...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. AT 619 PM 
CDT...A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 16 MILES SOUTH OF 
DODGE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3770 10014 3770 9974 3748 9991 3748 10020
TIME...MOT...LOC 2341Z 210DEG 6KT 3756 10001

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:41 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 7, 3:41 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT MON SEP 7 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS WERE DEVELOPING ALONG A WEAK FRONTAL BOUNDARY IN
CENTRAL KS TODAY. OTHER ISOLATED STORMS WERE DEVELOPING HERE AND
THERE ON NO APPARENT BOUNDARIES. THE ISOLATED STORMS IN THE WARM SECTOR
SHOULD WEAKEN WITH THE LOSS OF HEATING BUT CONVECTION ALONG THE FRONT
SHOULD LINGER INTO THE NIGHT.

AFTER SOME LINGERING MORNING SHOWERS, THUNDERSTORMS WILL PROBABLY
DEVELOP LATE IN THE AFTERNOON IN WESTERN KS ALONG THE LEE TROUGH. THIS
ACTIVITY COULD ALSO LINGER INTO TUESDAY NIGHT. WITH PLENTY OF SUN
MUCH OF THE DAY, TEMPERATURES OUGHT TO WARM TO NEAR 90 IN MOST PLACES,
WITH SOME 80S IN THE EAST.

A STRONG SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS WILL
HELP PUSH A COLD FRONT INTO KANSAS LATE TUESDAY NIGHT AND WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE AS THIS FRONT MOVES THROUGH OUR COUNTY
WARNING AREA. WITH CLOUDS AND POSSIBLE PRECIP, TEMPERATURES MAY BE
A LITTLE COOLER WEDNESDAY.

DAYS 3-7...

COLD FRONT STILL PROGGED TO CROSS WRN KS FRIDAY NIGHT AS AN UPPER
LVL LOW DEVELOPS OVER THE NRN PLAINS. 00Z MODELS WERE IN GOOD
AGREEMENT WITH THIS UPPER LOW DEVELOPING AND THEY KEEPS THIS LOW
ALMOST STATIONARY THROUGH THE WEEKEND. OVER WRN KS LOW LVL
MOISTURE APPEARS TO BE SOMEWHAT LIMITED SAT AS MULTIPLE UPPER LVL
S/W TROFS ROTATE AROUND THIS UPPER LOW...HOWEVER MID LVL MOISTURE IS
PROGGED TO ACCOMPANY A FEW OF THESE WAVES ALONG WITH SOME MID LVL
INSTAB. AS A RESULT CAN NOT COMPLETELY RULE OUT SOME LIGHT PCPN
SOMETIME OVER THE WEEKEND PERIOD BUT AT THIS TIME WILL FOCUS POPS
LATE IN THE PERIOD SUNDAY NIGHT/MONDAY AS A SOME 85H MOISTURE
APPEARS TO BEGIN TO RETURN AHEAD OF ONE OF THESE UPPER LVL
DISTURANCE.

AS FOR TEMPERATURES OVER THE WEEKEND PERIOD...THE 00Z GFS WAS COOLER
THAN THE ECMWF BOTH SAT AND SUNDAY IN THE SFC-85H LVL WHILE ALOFT
BOTH AGREE WITH SOME DOWNSLOPE FLOW DEVELOPING OVER OUR WRN CWA.
CURRENT GRIDS SEEM TO BE A COMPROMISE BETWEEN THESE TWO SOLUTIONS
AND GIVEN THE CONTINUED UNCERTAINTY ON HOW MUCH WARMING WILL OCCUR
FROM THE DEVELOPING DOWNSLOPE FLOW HAVE OPTED TO STAY CLOSE TO
CURRENT FORECAST OVER THE WEEKEND PERIOD.

&&

AVIATION...

FOR THE 18Z TAFS...12Z NAM HAS A 5H S/W TROF SLOWLY MOVING EAST
ACROSS WRN KS LATE THIS AFTERNOON AND EARLY TONIGHT. WITH SOME MID
LVL MOISTURE AND LATE DAY INSTAB PRESENT THERE APPEARS TO BE A SLT
CHC FOR SOME SHRA/TSRA LATE TODAY OR EARLY TONIGHT...ESPECIALLY IN
OUR NE CWA. AT THIS TIME HOWEVER ANY PCPN THAT DOES DEVELOPS WILL
LOOKS TO BE WIDELY SCATTERED SO DID NOT INCLUDE MENTION OF PCPN IN
THE TAFS. GUSTY SOUTH WINDS THIS AFTERNOON ARE EXPECTED TO SUBSIDE
TO AROUND 10KTS AFTER SUNSET AS THE BACK MORE TO THE SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  63  85 /  20  20  20  30
GCK  65  90  60  84 /  20  30  30  30
EHA  65  90  62  86 /  10  20  30  30
LBL  65  90  63  86 /  20  20  30  30
HYS  64  88  64  83 /  40  20  30  30
P28  66  88  66  88 /  40  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Sep 7, 5:05 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
505 AM CDT MON SEP 7 2009

KSZ030-031-043>046-061>066-074>081-084>090-081015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
505 AM CDT MON SEP 7 2009 /405 AM MDT MON SEP 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS THIS AFTERNOON...MAINLY ACROSS FAR WEST CENTRAL AND
SOUTHWEST KANSAS NEAR THE COLORADO BORDER. NO SEVERE WEATHER IS
EXPECTED WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING BEING THE MAIN
THREAT WITH ANY LATE DAY STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH SOUTH INTO WESTERN KANSAS WEDNESDAY
BRINGING WITH IT AN INCREASED CHANCE FOR MORE ORGANIZED
THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Sep 7, 6:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT MON SEP 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             8 E PRATT               37.65N 98.59W
09/07/2009  E0.88 INCH       PRATT              KS   LAW ENFORCEMENT

&&

GERARD

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.